Texas, 2023

Damaging Wind in Texas, July 3, 2023

July 3, 2023 · NWS MAF · 1 event in 1 county or zone

A trough across the southern Rocky Mountains helped develop afternoon strong to severe thunderstorms across the higher elevations and adjacent plains. Isolated severe wind gusts were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A trough across the southern Rocky Mountains helped develop afternoon strong to severe thunderstorms across the higher elevations and adjacent plains. Isolated severe wind gusts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 3, 5:45 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 5:45 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
645 PM CDT Mon Jul 3 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 241 PM CDT Mon Jul 3 2023

High pressure continues to hold court over the Southwest US,
including West Texas. Despite that, plenty of moisture and a little
bit of instability is available across the region which could help
showers and storms from this afternoon linger into the early parts
of tonight before dissipating. Tomorrow will be fairly similar to
today with the biggest difference that highs end up a couple to a
few degrees warmer in the mid to upper 90s for most. Higher
elevations stay in the upper 80s to low 90s. Lows tonight and
tomorrow night stay mild in the upper 60s to low 70s thanks to
lingering moisture. With the overall pattern shifting to more of a
summer look, the Davis Mountains and across Presidio and Brewster
counties will see the best chance for showers and a few
thunderstorms.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 241 PM CDT Mon Jul 3 2023

Bottom line up front:  Warm and dry in the extended.  Wednesday, the
upper ridge over the southwest CONUS will begin building east into
West Texas and Southeast New Mexico, resulting in a gradual increase
in thicknesses through at least Sunday, when highs will top out ~ 9-
11F above normal.  By that time, the ridge is forecast to be
centered right over West Texas and Southeast New Mexico.  Forecast
highs suggest some areas my warrant a low-end heat advisory.  As the
ridge is flatter and not as strong as last months, this does not
look to be a prolonged heat wave.  In fact, after Sunday, long-range
models retrograde to ridge to about the Arizona/New Mexico border by
midweek.

Unfortunately, this all portends a dry forecast in the extended,
except for isolated activity coming off the Sacramentos into the
foothills a time or two.  Even w/increased PBL moisture due to a
strong nocturnal LLJ each night, and an easterly upslope component
during the day, models are too skimpy on chances to warrant a
mention.

Cooler temperatures and increased PBL moisture will keep fire
weather concerns low for the next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT Mon Jul 3 2023

Convectively driven outflow winds have brought gusty winds to both
CNM and HOB. A complex of storms is currently pushing through HOB,
though conditions should remain VFR despite gusty winds and rain.
The remaining Texas sites stay VFR through the overnight with
southeast winds prevailing. MAF may see some elevated winds with
and outflow pushing through the south-central Permian Basin and
INK may see northerly gusts briefly if the outflow pushing
through HOB makes it there.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  96  72  99 /  10   0   0   0
Carlsbad                 69  99  71 102 /  20   0   0  10
Dryden                   71  95  72  99 /   0  10   0   0
Fort Stockton            72  98  73 101 /  10  10   0   0
Guadalupe Pass           69  93  71  97 /  20  10   0  10
Hobbs                    68  96  68  99 /  30   0   0   0
Marfa                    59  92  59  96 /  20  30   0  10
Midland Intl Airport     73  97  73  99 /  10   0   0   0
Odessa                   73  97  74 100 /  10   0   0   0
Wink                     73  99  73 103 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....44
AVIATION...16
Hazardous weather outlook, Jul 3, 10:00 AM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Mon Jul 3 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Mon Jul 3 2023 /1000 AM MDT Mon Jul 3 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jul 3, 4:01 PM CST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM MDT Mon Jul 3 2023

NMZ029-033-032245-
Northern Lea County NM-Central Lea County NM-
401 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 445 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of McDonald, or 13 miles northeast of Lovington,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lovington and McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3320 10306 3284 10307 3286 10338 3323 10349
TIME...MOT...LOC 2201Z 336DEG 11KT 3304 10315

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

87
Special weather statement, Jul 3, 4:42 PM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
442 PM MDT Mon Jul 3 2023

NMZ033-032330-
Central Lea County NM-
442 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of east central Lea
County through 530 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lovington, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobbs, Lovington, Nadine, Monument, Humble City, Knowles, Lea County
Regional Airport and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3299 10334 3298 10308 3254 10307 3256 10345
TIME...MOT...LOC 2241Z 002DEG 15KT 3291 10323

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

16
Special weather statement, Jul 3, 5:09 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
609 PM CDT Mon Jul 3 2023

NMZ033-TXZ045-040000-
Central Lea County NM-Gaines TX-
609 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of east central Lea and
western Gaines Counties through 700 PM CDT/600 PM MDT/...

At 609 PM CDT/509 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Denver City, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Higginbotham and Paynes Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10306 3295 10279 3254 10272 3254 10307
      3297 10307
TIME...MOT...LOC 2309Z 003DEG 14KT 3292 10290

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

87
Special weather statement, Jul 3, 5:32 PM CST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM MDT Mon Jul 3 2023

NMZ033-034-040015-
Southern Lea County NM-Central Lea County NM-
532 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of east central Lea and
southwestern Gaines Counties through 615 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm near
Humble City, or 7 miles west of Hobbs, moving south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobbs, Eunice, Monument, Nadine, Eunice Airport, Lea County Regional
Airport, Industrial Airpark and Oil Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3234 10306 3237 10342 3278 10338 3279 10307
TIME...MOT...LOC 2332Z 351DEG 22KT 3272 10327

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

87
Special weather statement, Jul 3, 5:59 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT Mon Jul 3 2023

TXZ045-050-060-061-040045-
Andrews TX-Ector TX-Gaines TX-Winkler TX-
659 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of southeastern Lea,
northwestern Ector, Andrews, Gaines and northeastern Winkler Counties
through 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Andrews, moving south at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Seminole, Gaines County Airport, Florey, Frankel City,
Paynes Corner, Gaines County Park and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3204 10243 3203 10306 3257 10307 3288 10306
      3289 10243
TIME...MOT...LOC 2358Z 353DEG 34KT 3245 10279

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

87
Special weather statement, Jul 3, 9:36 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1036 PM CDT Mon Jul 3 2023

TXZ067-075-274-278-040415-
Pecos TX-Ward TX-Reeves County Plains TX-
Davis Mountains Foothills TX-
1036 PM CDT Mon Jul 3 2023

...Strong thunderstorms will impact portions of northwestern Pecos,
southeastern Reeves, east central Jeff Davis and eastern Ward
Counties through 1115 PM CDT...

At 1035 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pyote to 17 miles southeast of Balmorhea
Lake. Movement was east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett, Coyanosa, B F Goodrich
Testing Track, Roy Hurd Memorial Airport and Monahans Sandhills State
Park.

This includes the following highways...
 Interstate 10 between mile markers 221 and 239.
 Interstate 20 between mile markers 62 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3164 10311 3165 10277 3163 10277 3068 10337
      3074 10367
TIME...MOT...LOC 0335Z 259DEG 10KT 3156 10303 3080 10350

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

87

The radar

The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
July 3, 9:50 PM CST to 9:55 PM CST
Where
Reeves County, 14.94 mi SSE of Toyah Lake
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
31.150, -103.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116620.